Presenting an intriguing case of recalcitrant painful blistering and purpura in a patient with multiple comorbidities, these authors discuss the patient workup, diagnostic testing and the important role of multidisciplinary evaluation.
Methotrexate is an anti-metabolite drug that works as a folic acid analogue to inhibit DNA synthesis. Originally, physicians used methotrexate exclusively for the treatment of pediatric leukemia but the medication was subsequently approved for psoriasis, rheumatoid arthritis, atopic dermatitis and collagen vascular disease.1,2
Although methotrexate is efficacious, there are common side effects which include liver abnormalities, nausea, bone marrow suppression and gastrointestinal issues.3 Less common side effects reportedly include cutaneous blister eruptions, skin necrosis and erosion of preexisting psoriatic plaques.4,5 When it comes to the lower extremity, blistering and non-blanchable purpura are clinical signs of methotrexate toxicity.4-7
This case report highlights a case of a patient, who initially presented to a Level I trauma center for bilateral pain, swelling and blistering of his feet. This case emphasizes the importance of a thorough history and physical examination for proper diagnosis and treatment of a rare condition.
A Closer Look At The Workup For A Patient With Acute, Worsening Pain, Swelling And Blistering Of Both Feet
A 61-year-old male with several comorbidities, including rheumatoid arthritis, hypertension, coronary artery disease and prostate cancer, presented to the hospital with a two-day history of worsening pain, swelling and blistering of bilateral feet. The patient did not have a previous history of this blistering and did not report a history of trauma. He attempted pain relief by immersing his feet into hot water with no significant improvement.
The patient had a full workup upon admission to another hospital a few months prior for neutropenia and thrombocytopenia. The workup included a bone marrow biopsy, which was negative for malignancy. Due to the patient’s bone marrow suppression, providers at the other hospital discontinued his disease modifying anti-rheumatic disease drugs (DMARDs) but the patient restarted the medications on his own after this hospitalization without physician knowledge.
When the patient presented to the emergency department a few months later, his initial diagnosis was acute bilateral foot blistering secondary to burns based on the history of immersion into hot water. The plastic surgery team assessed the patient in the emergency department and the patient was subsequently discharged with seven days of oral doxycycline. However, the patient returned two days later with worsening symptoms as well as abnormal laboratory data compared to the initial emergency room visit.
Upon admission, the patient’s white blood cell count was 2.6 x103 cells per mm3, his platelet count was 81 x 103 per mm3, hemoglobin was 9.4 g/dl and the mean corpuscular volume (MCV) was 98.4 fL. Our immediate and urgent concern for this patient was necrotizing fasciitis. The general surgery team ruled out this disease process based on the clinical findings and recommended that plastic surgery reevaluate the patient.
With a second look, the plastic surgery team did not have further recommendations aside from recommending local wound care as well as podiatry evaluation. Upon evaluating the patient, the podiatric team noted non-blanchable purpura and blister formation with serous drainage but did not appreciate signs of acute infection or vascular disease (see first two photos above). The podiatry and dermatology teams both agreed on the need for a punch biopsy, and the results demonstrated subdermal hemorrhage and chronic inflammation. The test results also ruled out serious conditions such as Stevens-Johnson syndrome, pemphigus vulgaris and bullous pemphigoid.
In regard to additional diagnostic testing, a computed tomography angiogram revealed three vessel runoff to the foot, which ruled out peripheral vascular disease. Venous duplex ultrasounds of the lower extremities ruled out deep vein thrombosis. As the diagnosis was still unclear at this point, the patient was referred to infectious disease, hematology and rheumatology for further evaluation and input.
After obtaining and reviewing a peripheral blood smear, hematology noted anisocytosis with ovalocytes, poikilocytosis, scattered tear drop cells and some hypersegmented granulocytes (see last two images above). Based on the megaloblastic process, the team determined that this may be secondary to methotrexate toxicity. Rheumatology suggested the use of folinic acid (also known as leucovorin) as empiric treatment for vasculitis as the medication can provide indirect treatment of methotrexate toxicity if this proves to be the cause.
With treatment, the cytopenia improved along with immediate pain relief of patient’s bilateral feet. Based on the leucovorin treatment, the teams concluded that this non-blanchable purpura of the feet was indeed secondary to methotrexate toxicity. The patient then began oral prednisone 70 mg daily and discontinued the methotrexate. He was discharged from the hospital in stable condition and with a scheduled follow-up appointment with rheumatology.
A patient may exhibit methotrexate toxicity in the form of nausea, bone marrow suppression and liver abnormalities. However, cutaneous blister eruption is reportedly less common in the literature.7 In this case of a 61-year-old male with unexplained bilateral pedal non-blanchable purpura, the symptoms were not directed to an obvious diagnosis. During the patient’s hospital course, several consultant teams evaluated him for low blood cell levels as well as the unexplained blistering. The results of the punch biopsy guided the diagnosis toward methotrexate toxicity. Subsequent treatment with intravenous leucovorin led to significant improvement of his neutropenia and thrombocytopenia. Treating physicians advised the patient to stop taking methotrexate indefinitely and scheduled close follow-up with the patient on an outpatient basis.
This case demonstrates the importance of a thorough history and physical examination for complete evaluation of unclear pathology. While podiatrists commonly see peripheral ischemia, frostbite and burns, this unique clinical presentation and case work up provides the insight and importance of broad differentials for optimal treatment and patient outcomes.
Dr. Mateen is a second-year resident with the Temple University Hospital Podiatric Surgical Residency Program in Philadelphia.
Dr. Pontious is a Clinical Professor in the Department of Podiatric Surgery at Temple University School of Podiatric Medicine in Philadelphia.
- Farber S. Chemotherapy in the treatment of leukemia and Wilms’ tumor. JAMA. 1966;198(8):826–836.
- Herfarth HH, Kappelman MD, Long MD, Isaacs KL. Use of methotrexate in the treatment of inflammatory bowel diseases. Inflamm Bowel Dis. 2016;22(1):224–233.
- Lee HJ, Hong SK, Seo JK, Lee D, Sung HS. A case of cutaneous side effect of methotrexate mimicking Behçet's disease. Ann Dermatol. 2011;23(3):412–414.
- Kazlow DW, Federgrun D, Kurtin S, Lebwohl MG. Cutaneous ulceration caused by methotrexate. J Am Acad Dermatol. 2003;49(2 suppl case reports):S197–198.
- Lawrence CM, Dahl MG. Two patterns of skin ulceration induced by methotrexate in patients with psoriasis. J Am Acad Dermatol. 1984;11:1059–1065.
- Adigun CG. Adverse drug reactions of the lower extremities. Clin Podiatr Med Surg. 2016;33:397-408.
- Herfarth HH, Kappelman MD, Long MD, Isaacs KL. Use of methotrexate in the treatment of inflammatory bowel diseases. Inflamm Bowel Dis. 2016; 22(1):224–233.